HealthDay News – For patients beginning warfarin therapy, proton pump inhibitor (PPI) co-therapy is associated with reduced risk of upper gastrointestinal bleeding, according to a study published in Gastroenterology.
Wayne A. Ray, PhD, of the Vanderbilt University School of Medicine in Nashville, Tennessee, and colleagues conducted a retrospective cohort study of patients in Tennessee Medicaid and the 5% National Medicare Sample. A total of 97,430 new episodes of warfarin treatment were identified, with follow-up of 75,720 person-years.
The researchers found that there were 119 hospitalizations for upper gastrointestinal bleeding per 10,000 person-years of treatment among patients who took warfarin without PPI co-therapy. Patients who received PPI co-therapy had a 24% decreased risk (adjusted hazard ratio: 0.76; 95% CI, 0.63-0.91). In this group there was no significant reduction in the risk of other gastrointestinal bleeding hospitalizations or non-gastrointestinal bleeding hospitalizations.
For patients concurrently using antiplatelet drugs or nonsteroidal anti-inflammatory drugs (NSAIDs), there were 284 upper gastrointestinal bleeding hospitalizations per 10,000 person-years of warfarin treatment for those without PPI co-therapy. With PPI co-therapy the risk was reduced by 45% (hazard ratio: 0.55; 95% CI, 0.39-0.77). For patients not using antiplatelet drugs or NSAIDs, PPI co-therapy had no significant protective effect (hazard ratio: 0.86; 95% CI, 0.70-1.06).
“PPI co-therapy was associated with reduced risk of warfarin-related upper gastrointestinal bleeding,” the authors wrote.
Ray WA, Chung CP, Murray KT, et al. Association of proton pump inhibitors with reduced risk of warfarin-related serious upper gastrointestinal bleeding. Gastroenterology. 2016;151(6):1105-1112.e10.